Texas, 2011

Drought in Texas, August 23 to 31, 2011

August 23 to 31, 2011 · NWS BRO · 4 events in 4 counties and zones

Hot, rain free, and breezy weather from the 9th through the 24th brought an end to the temporary relief that Don had brought at the end of July near the coast. The dry conditions manifest themselves into Severe (D2) Drought across the eastern half of Cameron and Willacy County beginning August 23rd and continuing through month's end.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$12 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Hot, rain free, and breezy weather from the 9th through the 24th brought an end to the temporary relief that Don had brought at the end of July near the coast. The dry conditions manifest themselves into Severe (D2) Drought across the eastern half of Cameron and Willacy County beginning August 23rd and continuing through month's end.

Crop impacts were fully realized by the end of August, when a combination of crop damage with production loss of cotton, corn, and sorghum totaled more $25 million (preliminary insured) for the Rio Grande Valley as a whole (Starr, Hidalgo, Cameron, and Willacy), as reported by the Texas AgriLife Extension Service. This was an increase of more than $17 million from the preliminary numbers ($8.8 million) which were largely realized during the late spring (May/June). In total, $26,721,548 in corn, cotton, and sorghum damage and loss was realized by the 2010/2011 drought at the end of August. Values listed for each county are based on the additional $17,886,641 added since last report (in late July).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 22, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 22, 11:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1229 AM CDT TUE AUG 23 2011

.DISCUSSION...SEE AVIATION DISCUSSION BELOW FOR 06Z TAF PACKAGE.
&&

.AVIATION...LIGHT SURFACE WINDS WITH CLEAR SKIES AND VFR CONDITIONS
WILL PREVAIL THROUGH THE NEXT SEVERAL HOURS UNTIL DAWN...AFTER WHICH
TIME WINDS WILL INCREASE FROM THE EAST-SOUTHEAST WITH A FEW CLOUDS.
ISOLATED SHOWERS AND THUNDERSTORMS MAY BE INCLUDED IN THE FORECAST
FOR DEEP SOUTH TEXAS FOR TODAY...BUT COVERAGE WOULD REMAIN TOO
LIMITED TO WARRANT INCLUSION IN ANY FUTURE TAF FORECASTS. WINDS WILL
DIMINISH AFTER SUNSET TONIGHT.
&&

.PREV DISCUSSION... /ISSUED 604 PM CDT MON AUG 22 2011/

DISCUSSION...SEE AVIATION DISCUSSION BELOW.

AVIATION...VFR CONDITIONS AND LIGHT TO MODERATE SOUTHEASTERLY
WINDS ARE BEING REPORTED AT THE REGIONAL AIRPORTS. THE WINDS WILL
BECOME LIGHT AND VARIABLE TO CALM OVERNIGHT TONIGHT THEN LIGHT TO
MODERATE FROM THE SOUTHEAST TO EAST ON TUESDAY. THERE IS A SLIGHT
CHANCE FOR SHOWERS TUESDAY AFTERNOON AS THE SEA BREEZE BOUNDARY
MOVES WESTWARD. CLOUD COVER MAY REDUCE CEILINGS TO TEMPORARY MVFR
CONDITIONS AT TIMES ON TUESDAY. OTHERWISE VFR CONDITIONS WILL
PREVAIL ACROSS THE REGIONAL AIRPORTS DURING THE NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 152 PM CDT MON AUG 22 2011/

SHORT TERM /NOW THROUGH TUESDAY NIGHT/...MOISTURE POOL FROM
REMNANTS OF HARVEY MOVING JUST TO THE SOUTH OF THE REGION. MOISTURE
AND INSTABILITY HAVE INCREASED ENOUGH TO SPARK SCATTERED SHOWERS
MAINLY IN THE VICINITY OF THE SEA BREEZE. LIGHTER WINDS WILL KEEP THE
SEA BREEZE AND ANY OUTFLOWS FROM SHEARING...SO EXPECT PRECIP TO
CONTINUE AS IT TRANSITIONS INLAND WITH THE SEA BREEZE. THIS ROUND OF
ACTIVITY WILL WANE AFTER SUNSET...BUT SHOWERS ACROSS THE WESTERN
GULF MAY INTRUDE INTO CAMERON COUNTY OVERNIGHT TONIGHT. WILL HOLD ON
TO SOME LIGHT POPS FRO THE OVERNIGHT HOURS...MAINLY FOR SPI/PIL
REGION. TEMPERATURES TODAY WILL BE HOT AGAIN...BUT WILL BE TEMPERED
BRIEFLY BY ANY PASSING SHOWERS. HIGHS WILL STILL STRETCH ABOVE
NORMAL ALL AREAS  IN THE UPPER 90S TO LOWER 100S. TOMORROW WILL SEE
ANOTHER HOT DAY...WHILE PRECIP WILL BE HIGHLY DEPENDENT ON HOW
QUICKLY THE MOISTURE POOL MOVES TO THE WEST. MODELS ARE GOING WITH
MORE RAPID PROGRESSION...WITH MINIMAL CHANCE FOR RAIN. HAVE KEPT POP
CHANCES DOWN FOR TOMORROW RIGHT ALONG THE SEA BREEZE...BUT WILL BE
MUCH LESS COVERAGE THAN TODAY.

LONG TERM /WEDNESDAY THROUGH MONDAY/...500MB RIDGE ACROSS THE
SOUTHWEST UNITED STATES WILL MOVE LITTLE THROUGH THE REST OF THE
WEEK INTO THE WEEKEND AS A WEAKNESS IN THE RIDGE ACROSS SOUTHEAST
UNITED STATES SHOULD TURN HURRICANE IRENE TOWARDS THE SOUTHEAST
UNITED STATES COASTLINE TOWARDS THE END OF THE WEEK. SUBSIDENCE
WILL GRADUALLY INCREASE ACROSS THE SOUTH CENTRAL U.S. THROUGH THE
FORECAST PERIOD AS IRENE APPROACHES THE U.S. EASTERN COAST. THIS
WILL ALLOW ABOVE NORMAL TEMPERATURES WITH HUMID CONDITIONS TO
PREVAIL ACROSS SOUTH TX THROUGH THE LONG TERM WITH NOT MUCH IN THE
WAY OF RAIN CHANCES EXCEPT MAYBE AN ISOLATED SHOWER ACROSS THE
COASTAL SECTIONS ASSOCIATED WITH THE AFTERNOON SEA BREEZE.

MARINE...
NOW THROUGH TUESDAY NIGHT...LIGHT WINDS AND SEAS CONTINUE
FOR THE COASTAL WATERS THROUGH THE NEXT 36 HOURS. THE ONLY
DIFFERENCE IN THE FORECAST IS THE SCATTERED SHOWERS MOVING ACROSS
THE WESTERN GULF FROM THE MOISTURE POOL AND INSTABILITY FROM THE
REMNANTS OF HARVEY. ANY SHOWERS WILL PRODUCE BRIEFLY GUSTY AND
VARIABLE WINDS AND CHOPPY SEAS.

WEDNESDAY THROUGH SATURDAY...WEAK HIGH PRESSURE ACROSS THE
NORTHERN GULF OF MEXICO WILL CONTINUE TO PROVIDE LIGHT EAST TO
SOUTHEAST WINDS ACROSS THE COASTAL WATERS WEDNESDAY AND THURSDAY.
THE PRESSURE GRADIENT IS EXPECTED TO BE NON-EXISTENT FRIDAY
PROVIDING LIGHT AND VARIABLE WINDS ACROSS THE WESTERN GULF INTO
THE WEEKEND.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  93  79  96  79 /  10  10  10  10
BROWNSVILLE          97  77  97  77 /  10  10  10  10
HARLINGEN            98  77 100  78 /  10  10  10   0
MCALLEN              99  79 100  80 /  10  10  10   0
RIO GRANDE CITY     102  80 102  77 /  10  10  10   0
SOUTH PADRE ISLAND   89  80  92  80 /  10  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, Aug 22, 2:37 AM CST, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
337 AM CDT MON AUG 22 2011

TXZ248>257-231100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
337 AM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES OF 105 TO 110 DEGREES ARE EXPECTED ACROSS DEEP
SOUTH TEXAS DURING THE LATE MORNING THROUGH LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL CONTINUE DURING THE
LATE MORNING THROUGH LATE EVENING HOURS OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-231100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
337 AM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Willacy

When
August 23, 12:00 AM CST to August 31, 11:59 PM CST
Where
Willacy forecast zone
Crop damage
$7.3 million
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions developed across the northwestern quarter and eastern third of Willacy County near the end of August, as dry, hot, and breezy conditions continued across the county. Though some rain fell on August 25th and 31st, it was not enough to quench the increasingly dry conditions, in part based on climatological average values of rain which peak from the end of August into September.

Preliminary insured crop damage to corn, cotton, and sorghum was highest in Willacy County for all preliminary data for the Rio Grande Valley during the 2010/2011 season. In all, $7,249,055.17 was damaged or lost, with the vast majority from failed dryland cotton.

Drought, Cameron

When
August 23, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cameron forecast zone
Crop damage
$4.7 million
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions developed across the northern and eastern two thirds of Cameron County near the end of the month of August as dry conditions and a lack of rainfall continued across the county. While some rainfall returned to these areas, particularly on the 25th/26th and 31st, it was not enough to recover rainfall back toward the climatological averages, which typically increase by month's end.

Preliminary insured damage and production loss to cotton, corn, and sorghum totaled more than $4.5 million for the second reporting period (late July through the end of August).

Drought, Coastal Cameron

When
August 23, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Severe (D2) Drought conditions developed across coastal Cameron County near the end of the month of August as dry conditions and a lack of rainfall continued across the county. While some rainfall returned to these areas, particularly on the 31st, it was not enough to recover rainfall back toward the climatological averages, which typically increase by month's end.

Drought, Coastal Willacy

When
August 23, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Severe (D2) Drought conditions developed across coastal Willacy County near the end of August, as dry, hot, and breezy conditions continued across the region. Though some rain fell on August 25th and 31st, it was not enough to quench the increasingly dry conditions, in part based on climatological average values of rain which peak from the end of August into September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330394, 330395, 331922, 331926.